Kansas, 2024

Winter Storm and Winter Weather in Kansas, March 24 to 26, 2024

March 24 to 26, 2024 · NWS GLD · 9 events in 9 counties and zones

In the afternoon of the 24th, a strong low pressure system moved across the region, causing thunderstorms in the afternoon hours. As night fell, temperatures dropped and snow began falling as winds increased.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 24th, a strong low pressure system moved across the region, causing thunderstorms in the afternoon hours. As night fell, temperatures dropped and snow began falling as winds increased. Multiple gusts of 55-59 mph were recorded in across northwestern Kansas. These winds and heavy snow caused brief blizzard conditions across northwestern Kansas. Up to 8 inches of snow was reported from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 24, 5:30 PM CST, 30 minutes earlier. Its key messages:

  • Brief/isolated severe thunderstorm capable of producing large hail possible between 3-7 pm MDT / 4-8 pm CDT this afternoon, mainly east of Highway 25.
  • Significant winter storm will affect the region tonight into Monday. Blizzard conditions expected over much of northeast Colorado, northwest Kansas and southwest Nebraska, where travel will become difficult or impossible. About as high impact as it gets.
Area forecast discussion, Mar 24, 5:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
530 PM MDT Sun Mar 24 2024

.KEY MESSAGES...

- Brief/isolated severe thunderstorm capable of producing large
  hail possible between 3-7 pm MDT / 4-8 pm CDT this afternoon,
  mainly east of Highway 25.

- Significant winter storm will affect the region tonight into
  Monday. Blizzard conditions expected over much of northeast
  Colorado, northwest Kansas and southwest Nebraska, where
  travel will become difficult or impossible. About as high
  impact as it gets.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 255 PM MDT Sun Mar 24 2024

A deepening lee cyclone in Colorado (~984 mb invof Lamar, CO at
2045 UTC) will track E into south-central KS (this evening) and
ENE-NE into far northeast Kansas/far southeast Nebraska by mid-
day (18Z) Monday. Strong low-level northerly flow on the
western periphery of the mid-latitude cyclone will 'tap' a
Canadian airmass (over Alberta/Saskatchewan/Manitoba)..
advecting it southward through the Dakotas into the Central
Plains late this evening and overnight.

Hazard (Severe Storms): Latest radar, observational, and
mesoanalysis trends suggest a brief window of opportunity for a
marginally severe storm east of Highway 25 this afternoon
(21-02Z).

Hazard (Strong N Winds): Strong northerly winds will develop
this evening as the aforementioned lee cyclone progresses east
toward central KS.. and an Arctic airmass /cold front/ surges
southeastward into the area. Expect sustained N winds ranging
from 30-45 mph and gusts in the 55-65 mph range. Latest remote
sensing and observational data indicate little if any potential
for dust/fire related hazards.

Hazard (Snow/Blowing Snow): Heavy precipitation will develop on
the W and NW periphery of the mid-latitude cyclone this
evening-overnight, persisting into Monday. Current and recent
guidance has trended upward with regard to precipitation
amounts.. lending increased confidence that a significant
blizzard will impact the region.. creating difficult or
impossible travel conditions along and north of the I-70
corridor tonight and Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 1251 PM MDT Sun Mar 24 2024

West-northwest flow aloft is present at the start of the long term
period with the upper low center now situated over IA/MO within a
broad trough across much of the CONUS. At the surface, high pressure
noses in and we'll continue with well below normal temperatures
Tuesday, before gradually warming up mid-week. Weak embedded waves
may cause a rogue shower or two to develop Tuesday evening-Wednesday
(<15% chance), but if they do, they'd be minimally (if at all)
impactful. At least some cloud cover will return in this timeframe
before the upstream upper level ridge works its way eastward during
the latter half of the work week. This will promote a warming/drying
trend, once again increasing fire weather concerns, particularly for
Thursday-Friday. Towards the end of the period, model guidance
depicts an upper level low digging south along the west coast, which
will likely become the next system to watch, bringing about a return
of active weather next weekend into the following week. Temperatures
during the long term period continue below normal through Wednesday
before warming to above normal Thursday on.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 525 PM MDT Sun Mar 24 2024

KGLD...sub VFR conditions are expected through the taf period
with northerly winds gusting up to 45kts or so, mainly overnight
through the day Monday. Presently, rain and a few thunderstorms
are possible around 03z, changing over to snow around 04z,
continuing through 22z. Snow and blowing snow with significant
visibility reductions are anticipated from 04z-20z.

KMCK...sub VFR conditions are expected through the taf period
with northerly winds gusting up to 40kts or so, mainly late this
evening through the day Monday. Presently, rain and a few
thunderstorms are possible from taf issuance through 05z,
briefing mixing with or changing over to freezing rain through
07z. After 08z, snow, heavy at times with significant visibility
reductions are anticipated through 22z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
     midnight MDT /1 AM CDT/ Monday night for KSZ001>003-013-
     014.
     High Wind Warning from 9 PM MDT /10 PM CDT/ this evening to
     noon MDT /1 PM CDT/ Monday for KSZ027-041-042.
     Winter Weather Advisory from 6 AM MDT /7 AM CDT/ Monday to
     midnight MDT /1 AM CDT/ Monday night for KSZ004-015-016-
     027>029-041-042.
CO...Blizzard Warning from midnight tonight to midnight MDT Monday
     night for COZ090-091.
     High Wind Warning from 9 PM this evening to noon MDT Monday
     for COZ092.
     Winter Weather Advisory from 6 AM Monday to midnight MDT
     Monday night for COZ092.
NE...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
     midnight MDT /1 AM CDT/ Monday night for NEZ079>081.

&&

SHORT TERM...BV
LONG TERM...CC
AVIATION...99
Hazardous weather outlook, Mar 24, 5:45 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
545 PM MDT Sun Mar 24 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
545 PM MDT Sun Mar 24 2024 /645 PM CDT Sun Mar 24 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered strong to potentially severe thunderstorms will remain
possible for locations mainly east of highway 25 through this
evening. The primary hazards include hail up to half dollar in size
and damaging winds up to 60 MPH.

A period of freezing rain is possible tonight for locations generally
east of Highway 25 as precipitation type transitions from rain to
snow. Ice accumulations up to one tenth of an inch are possible.

A Blizzard Warning, High Wind Warning and Winter Weather Advisory
are in effect for varying portions of the area beginning late this
evening and overnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A Blizzard Warning, High Wind Warning and Winter Weather Advisory
are in effect for varying portions of the area on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate any
reports of severe weather, freezing rain and measured snowfall
amounts via telephone and social media.

In the hours before

Local storm report, Mar 24, 4:39 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
439 PM MDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Hail             1 SSW Campus            39.11N 100.75W
03/24/2024  E1.00 inch       Gove               KS   Law Enforcement

            based on webcams the hail is starting to
            accumulate on I-70.

&&

JTL
Local storm report, Mar 24, 5:12 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
512 PM MDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Gst     1 NNW Norton            39.85N 99.90W
03/24/2024  M63 MPH          Norton             KS   AWOS

            AWOS station KNRN Norton.

&&
Local storm report, Mar 24, 5:29 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
529 PM MDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Gst     6 SW Grainfield         39.05N 100.54W
03/24/2024  M56 MPH          Gove               KS   Mesonet

            Location approximate. WeatherLink Gillespie
            Farm.

&&
Local storm report, Mar 24, 5:35 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
535 PM MDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Tstm Wnd Gst     7 SSE Hoxie             39.26N 100.40W
03/24/2024  M50 MPH          Sheridan           KS   Mesonet

            WeatherUnderground KKSHOXIE21.

&&
Local storm report, Mar 24, 5:37 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
537 PM MDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             Campus                  39.13N 100.74W
03/24/2024  E1.00 inch       Gove               KS   Public

            The hail was a inch deep. Average size was
            dime with largest being quarter size.

&&

JTL
Local storm report, Mar 24, 5:39 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
539 PM MDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             Hoxie                   39.36N 100.44W
03/24/2024  E0.70 inch       Sheridan           KS   Public

&&

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Norton

When
March 24, 6:00 PM CST to March 26, 12:00 AM CST
Where
Norton forecast zone
Reported by
Public
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Blizzard conditions were recorded for less than 2 hours at the Norton AWOS. Winds gusted over 40 MPH for multiple hours during the ongoing snowfall. 8 inches of snow was measured by the public.|Key impacts: Blowing snow, brief blizzard conditions, and heavy snow.

Winter Storm, Sherman

When
March 24, 8:00 PM MST to March 25, 8:00 PM MST
Where
Sherman forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Blizzard conditions were recorded for about 2 hours at the Goodland ASOS site. Winds gusted 45 to 59 MPH for multiple hours during the ongoing snowfall. Up to 6.4 inches of snow was measured by the NWS during an official observation.|Key impacts: Blowing snow, brief blizzard conditions, and heavy snow.

Winter Weather, Cheyenne

When
March 24, 10:00 PM CST to March 25, 7:00 PM CST
Where
Cheyenne forecast zone
Reported by
Public
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

The public reported total snow accumulation of 2 inches of snow in southern Cheyenne county. There were multiple gusts of 35-40 mph recorded from the St. Francis AWOS. The AWOS also reported visibilities less than 2 miles multiple times throughout the event. Key impacts: slick roads and reduced visibility due to snow and blowing snow creating hazardous travel conditions.

Winter Storm, Sheridan

When
March 24, 10:30 PM CST to March 25, 9:00 PM CST
Where
Sheridan forecast zone
Reported by
Public
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Blizzard conditions were recorded for less than 2 hours at the Norton and Colby AWOS sites. Winds gusted 40 to 50 MPH for multiple hours during the ongoing snowfall. Up to 7 inches of snow was measured by the public.|Key impacts: Blowing snow, brief blizzard conditions, and heavy snow.

Winter Storm, Thomas

When
March 24, 10:30 PM CST to March 25, 8:45 PM CST
Where
Thomas forecast zone
Reported by
Public
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Blizzard conditions were recorded for less than 1 hour at the Colby AWOS site. Winds gusted 40 to 50 MPH for multiple hours during the ongoing snowfall. Up to 6 inches of snow was measured by the public.|Key impacts: Blowing snow, brief blizzard conditions, and heavy snow.

Winter Weather, Rawlins

When
March 24, 11:00 PM CST to March 25, 8:00 PM CST
Where
Rawlins forecast zone
Reported by
Trained Spotter
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

A trained spotter reported total snow accumulation of 5.5 inches near Atwood, however most snow amounts were less than five inches. Liquid equivalent 0.54 inches. Snow began during the late evening on Sunday March 24. Majority of accumulation occurred on the morning of Monday March 25. Snow ended on the evening of March 25. Key impacts: slick roads and reduced visibility due to snow and blowing snow creating hazardous travel conditions.

Winter Weather, Decatur

When
March 24, 11:30 PM CST to March 25, 11:00 PM CST
Where
Decatur forecast zone
Reported by
Public
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

The public reported total snow accumulation of 4.5 inches. The local EM also reported brief blizzard conditions along Highway 83. Key impacts: slick roads and reduced visibility due to snow and blowing snow creating hazardous travel conditions.

Winter Weather, Logan

When
March 25, 12:00 AM CST to 9:00 PM CST
Where
Logan forecast zone
Reported by
Public
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

The public reported total snow accumulation of 3 to 4 inches in Winona. There was also a gust of 51 mph recorded via mesonet at Winona the morning of the 25th. 2.5 inches of snow was reported in the northeastern part of the county. Key impacts: slick roads and reduced visibility due to snow and blowing snow creating hazardous travel conditions.

Winter Weather, Gove

When
March 25, 1:00 AM CST to 11:00 PM CST
Where
Gove forecast zone
Reported by
Public
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

The public reported total snow accumulations of 1.5 to 2.5 inches of snow across the county, mainly in the northwestern portion. The Oakley AWOS continually gusted between 40-50 mph throughout the 25th. The blowing snow cause multiple occasions of brief blizzard conditions. However, there was no point where visibility was at 0.25 mile or less for three consecutive hours. Key impacts: slick roads and reduced visibility due to snow and blowing snow creating hazardous and dangerous travel conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161138, 1161146, 1163646, 1161142, 1161145, 1163641, 1163655, 1163642, 1163647.